Arkansas, 2016

Winter Storm in Arkansas, February 23 to 24, 2016

February 23 to 24, 2016 · NWS TSA · 1 event in 1 county or zone

A deepening upper level storm system moved from the southern Rockies into and across northern Texas on February 23rd and 24th. Precipitation developed across eastern Oklahoma and northwestern Arkansas as this system approached on the 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A deepening upper level storm system moved from the southern Rockies into and across northern Texas on February 23rd and 24th. Precipitation developed across eastern Oklahoma and northwestern Arkansas as this system approached on the 23rd. Cold air spread into the area during the afternoon of the 23rd, changing the rain over to snow across portions of the region. Higher elevations received heavy snow in Madison County, where four to eight inches occurred by early morning on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 11:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 23, 11:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1140 AM CST TUE FEB 23 2016

.DISCUSSION...
Short term updates were made earlier this morning to issue a Wind
Advisory for much of southeast OK and northwest AR. For
simplicity sake, the advisory runs from 18z today to 12z Wed
morning for all areas. However the main threat for eastern OK will
likely diminish prior to 06z. Anticipating strong north wind
gusts, especially along many of the east-west oriented ridgetops
in Ozarks and Ouachitas.

Otherwise widespread rain will continue as surface low moves
across north Texas and intensifies through the day. Only minor
changes to pops and temps were made. No appreciable increase in
instability is apparent today and have removed thunder. Still some
uncertainties regarding winter weather potential for tonight and
have opted to hold off on any winter highlights for the time being
and will address this with afternoon forecast package.

&&

.PREV DISCUSSION... /ISSUED 1134 AM CST TUE FEB 23 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
widespread rain will continue through the afternoon into early
this evening with gusty north winds increasing through the day and
continuing overnight. Ceilings will generally be prevailing MVFR
for all except BVO...with improving conditions across eastern OK
after 06z. Small threat of snow mixing in with rain tonight across
NW Arkansas but no aviation impacts expected.

PREV DISCUSSION... /ISSUED 546 AM CST TUE FEB 23 2016/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Rain will be widespread today at all sites except KBVO, which will
be near the northern edge of the rain shield. Ceilings and
visibilities will lower to MVFR at KMLC and KFSM, but will remain
mainly VFR elsewhere. North winds will increase and become gusty
through tonight.

PREV DISCUSSION... /ISSUED 302 AM CST TUE FEB 23 2016/

DISCUSSION...
A wet day is on tap for much of eastern Oklahoma and western
Arkansas Today. A mid-level low will be carved out today across
north Texas as a 120 knot 300 mb jet dives into the Southern
Plains. This mid-level low will be over the ARKLATEX by this
evening and over western Tennessee by early Wednesday morning.
With eastern Oklahoma and western Arkansas on the cool side of
the front across central Texas, the overall threat for thunderstorms
is diminished greatly. However, there could be a few isolated
thunderstorms across southeast Oklahoma Today. The rain will begin
to taper off this evening as the storm system begins to move off to
the east of the area with the precip ending across the area Wednesday
morning. There is the potential that the precipitation will transition
to snow at the higher elevations of northwest Arkansas and southeast Oklahoma
late Tonight into Wednesday morning. Could see an inch of snow accumulation
in the higher elevations of northwest Arkansas. Will not issue any kind of
headline at this time with uncertainties still remaining with concerns to
the temperatures at the lowest levels. Rainfall amounts will be highest
south of Interstate 40 where 1 to 2 inches of rain will be possible with
lesser amounts to the northeast.

Fairly benign weather is expected for the remainder of the work week
and into the first part of the weekend even with a cold front moving
through the region Wednesday night into Thursday morning. A noticeable
warm up will take place over the weekend as the low level winds become
more south-southwesterly in advance of the next cold front that will move
the area Sunday night into Monday. Will see our next chances of showers
and thunderstorms in association with this frontal passage.

TSA Watches/Warnings/Advisories...
OK...NONE.
AR...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   48  37  55  34 /  80  30  10   0
FSM   48  37  53  32 /  80  90  10   0
MLC   47  37  55  32 / 100  80  10   0
BVO   49  35  55  27 /  60  20  10   0
FYV   45  34  47  29 /  60  90  10   0
BYV   46  34  48  31 /  60  90  20   0
MKO   48  36  54  31 /  90  70  10   0
MIO   48  35  49  30 /  60  40  10   0
F10   47  37  55  33 /  90  60  10   0
HHW   49  37  55  33 / 100  90  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...Wind Advisory until 6 AM CST Wednesday for OKZ049-053-065-066-
     068>076.

AR...Wind Advisory until 6 AM CST Wednesday for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...14
LONG TERM....07
Hazardous weather outlook, Feb 23, 1:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
101 PM CST TUE FEB 23 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
101 PM CST TUE FEB 23 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN.
	RISK...LIMITED.
    AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
    ONSET...ONGOING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA ABOVE 1500 FEET.
	ONSET...TONIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...MAINLY SOUTHEAST OF INTERSTATE 44.
	ONSET...ONGOING.

DISCUSSION...
A STRONG STORM SYSTEM CONTINUES TO TRACK ACROSS NORTHERN TEXAS
THIS AFTERNOON AND WILL MOVE INTO SOUTHERN ARKANSAS BY TONIGHT.
AS THE LOW CONTINUES TO INTENSIFY...NORTHERLY WINDS WILL CONTINUE
TO INCREASE TODAY AND TONIGHT WITH GUSTS OVER 40 MPH IN MUCH OF
SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS. SOME STRONGER GUSTS
AROUND 50 MPH CAN BE EXPECTED IN HIGHER ELEVATIONS.

WIDESPREAD RAIN ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE FROM SOUTHEAST
OKLAHOMA INTO WEST CENTRAL ARKANSAS. THERE IS SOME POTENTIAL FOR
THE RAIN TO CHANGE TO SNOW BEFORE IT ENDS ACROSS THE HIGHER
ELEVATIONS OF FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
TONIGHT. SOME MINOR SNOW ACCUMULATION MAY OCCUR OVERNIGHT ABOVE
1500 FEET ELEVATION...MAINLY ON GRASSY SURFACES,

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER
ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY THROUGH SATURDAY...NO HAZARDS.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY NORTHWEST WINDS WEDNESDAY MAY RESULT IN A LIMITED FIRE
DANGER...ESPECIALLY IN PARTS OF NORTHEAST OKLAHOMA THAT ONLY SEE
LIGHT AMOUNTS OF RAIN TODAY. INCREASING SOUTH WINDS AND MUCH ABOVE
NORMAL TEMPERATURES ARE EXPECTED BY THIS WEEKEND...WHICH WILL
RESULT IN INCREASING FIRE DANGER BY THAT TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Madison

When
February 23, 3:00 PM CST to February 24, 4:00 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620098.